Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2019 Mar 15;12(3):e226157.
doi: 10.1136/bcr-2018-226157.

Lanthanum Phosphate Binder-Induced Iron Deficiency Anaemia

Affiliations
Free PMC article
Case Reports

Lanthanum Phosphate Binder-Induced Iron Deficiency Anaemia

Christina Awad et al. BMJ Case Rep. .
Free PMC article

Abstract

Lanthanum carbonate is a phosphate binder that is used to reduce serum phosphate levels in patients with end-stage renal disease (ESRD). Lanthanum forms insoluble lanthanum phosphate complexes that are supposed to pass through the gastrointestinal (GI) tract unabsorbed. Phosphate binders have been reported to deposit in the GI tract and can cause mucosal injury. There are few case reports of GI bleeding associated with phosphate binder deposits. This case report presents a patient with iron deficiency anaemia secondary to biopsy-proven lanthanum deposits in the upper GI tract. There were no overt signs of active GI bleeding. Patient's anaemia improved with discontinuation of the phosphate binder. Lanthanum could be a hidden cause of resistant anaemia among patients with ESRD through asymptomatic GI blood loss.

Keywords: Gi bleeding; drugs: gastrointestinal system; gastrointestinal system; oesophagus; ulcer.

Conflict of interest statement

Competing interests: None declared.

Similar articles

See all similar articles

Cited by 1 article

Publication types

LinkOut - more resources

Feedback